Taiwanese Journal of Mathematics

The Inverse $p$-maxian Problem on Trees with Variable Edge Lengths

Kien Nguyen and Pham Vui

Full-text: Open access

Abstract

We concern the problem of modifying the edge lengths of a tree in minimum total cost so that the prespecified $p$ vertices become the $p$-maxian with respect to the new edge lengths. This problem is called the inverse $p$-maxian problem on trees. Gassner proposed in $2008$ an efficient combinatorial algorithm to solve the inverse $1$-maxian problem on trees. For the case $p \geq 2$, we claim that the problem can be reduced to $O(p^2)$ many inverse $2$-maxian problems. We then develop algorithms to solve the inverse $2$-maxian problem under various objective functions. The problem under $l_1$-norm can be formulated as a linear program and thus can be solved in polynomial time. Particularly, if the underlying tree is a star, the problem can be solved in linear time. We also develop $O(n \log n)$ algorithms to solve the problems under Chebyshev norm and bottleneck Hamming distance, where $n$ is the number of vertices of the tree.

Article information

Source
Taiwanese J. Math., Volume 20, Number 6 (2016), 1437-1449.

Dates
First available in Project Euclid: 1 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1498874539

Digital Object Identifier
doi:10.11650/tjm.20.2016.6296

Mathematical Reviews number (MathSciNet)
MR3580303

Zentralblatt MATH identifier
1357.90023

Subjects
Primary: 90B10: Network models, deterministic 90B80: Discrete location and assignment [See also 90C10] 90C27: Combinatorial optimization

Keywords
location problem $p$-maxian inverse optimization tree Hamming distance

Citation

Nguyen, Kien; Vui, Pham. The Inverse $p$-maxian Problem on Trees with Variable Edge Lengths. Taiwanese J. Math. 20 (2016), no. 6, 1437--1449. doi:10.11650/tjm.20.2016.6296. https://projecteuclid.org/euclid.twjm/1498874539


Export citation

References

  • B. Alizadeh and R. E. Burkard, Combinatorial algorithms for inverse absolute and vertex $1$-center location problems on trees, Networks 58 (2011), no. 3, 190–200.
  • ––––, Uniform-cost inverse absolute and vertex center location problems with edge length variations on trees, Discrete Appl. Math. 159 (2011), no. 8, 706–716.
  • ––––, A linear time algorithm for inverse obnoxious center location problems on networks, CEJOR Cent. Eur. J. Oper. Res. 21 (2013), no. 3, 585–594.
  • B. Alizadeh, R. E. Burkard and U. Pferschy, Inverse $1$-center location problems with edge length augmentation on trees, Computing 86 (2009), no. 4, 331–343.
  • F. Baroughi Bonab, R. E. Burkard and E. Gassner, Inverse $p$-median problems with variable edge lengths, Math. Methods Oper. Res. 73 (2011), no. 2, 263–280.
  • R. E. Burkard, J. Fathali and H. Taghizadeh Kakhki, The $p$-maxian problem on a tree, Oper. Res. Lett. 35 (2007), no. 3, 331–335.
  • R. E. Burkard, M. Galavii and E. Gassner, The inverse Fermat-Weber problem, European J. Oper. Res. 206 (2010), no. 1, 11–17.
  • R. E. Burkard and J. Hatzl, Median problems with positive and negative weights on cycles and cacti, J. Comb. Optim. 20 (2010), no. 1, 27–46.
  • R. E. Burkard, C. Pleschiutschnig and J. Zhang, Inverse median problems, Discrete Optim. 1 (2004), no. 1, 23–39.
  • ––––, The inverse $1$-median problem on a cycle, Discrete Optim. 5 (2008), no. 2, 242–253.
  • M. C. Cai, X. G. Yang and J. Z. Zhang, The complexity analysis of the inverse center location problem, J. Global Optim. 15 (1999), no. 2, 213–218.
  • H. A. Eiselt and V. Marianov, Foundations of Location Analysis, International Series in Operations Research & Management Science 155, Springer, New York, 2011.
  • M. Galavii, The inverse $1$-median problem on a tree and on a path, Electronic Notes in Disrete Mathematics 36 (2010), 1241–1248.
  • E. Gassner, The inverse $1$-maxian problem with edge length modification, J. Comb. Optim. 16 (2008), no. 1, 50–67.
  • ––––, Up- and downgrading the $1$-center in a network, European J. Oper. Res. 198 (2009), no. 2, 370–377.
  • X. Guan and B. Zhang, Inverse $1$-median problem on trees under weighted Hamming distance, J. Global Optim. 54 (2012), no. 1, 75–82.
  • H. W. Hamacher, Mathematische Lösungsverfahren für planare Standortprobleme, Vieweg and Teubner, 1995.
  • G. Y. Handler, Minimax location of a facility in an undirected tree graph, Transportation Sci. 7 (1973), 287–293.
  • O. Kariv and S. L. Hakimi, An algorithmic approach to network location problems I: The $p$-centers, SIAM J. Appl. Math. 37 (1979), no. 3, 513–538.
  • ––––, An algorithmic approach to network location problems II: The $p$-medians, SIAM J. Appl. Math. 37 (1979), no. 3, 539–560.
  • K. T. Nguyen, Inverse Location Theory with Ordered Median Function and Other Extensions, Ph.D dissertation, Kaiserslautern University of Technology, Germany, 2014.
  • ––––, Reverse $1$-center problem on weighted trees, Optimization 65 (2016), no. 1, 253–264.
  • ––––, Inverse $1$-median problem on block graphs with variable vertex weights, J. Optim. Theory Appl. 168 (2016), no. 3, 944–957.
  • K. T. Nguyen and L. Q. Anh, Inverse $k$-centrum problem on trees with variable vertex weights, Math. Methods Oper. Res. 82 (2015), no. 1, 19–30.
  • K. T. Nguyen and A. Chassein, Inverse eccentric vertex problem on networks, CEJOR Cent. Eur. J. Oper. Res. 23 (2015), no. 3, 687–698.
  • ––––, The inverse convex ordered $1$-median problem on trees under Chebyshev norm and Hamming distance, European J. Oper. Res. 247 (2015), no. 3, 774–781.
  • K. T. Nguyen and N. T. L Chi, A model for the inverse $1$-median problem on trees under uncertain costs, Opuscula Math. 36 (2016), no. 4, 513–523.
  • K. T. Nguyen and A. R. Sepasian, The inverse $1$-center problem on trees with variable edge lengths under Chebyshev norm and Hamming distance, J. Comb. Optim., 2015.
  • A. R. Sepasian and F. Rahbarnia, An $O(n \log n)$ algorithm for the inverse $1$-median problem on trees with variable vertex weights and edge reductions, Optimization 64 (2015), no. 3, 595–602.